Drug un-safety?

These days it seems like a lot more people are taking medications for a variety of ailments. Patients are supposed to be informed by their doctors and pharmacists about the risks of these drugs. Technology has made it easier for health care professionals to do so, but it is still common for patients to not receive much needed information.

In addition, although safety information is available in the package inserts that are included with drugs, they often aren’t read because it can be so difficult. They are often several pages long and in very small fonts. The information consumers want is also often buried among a lot of other information.

Even commonly used drugs that people might think of as safe still have risks that can be serious and should be known about. A recent New York Times article, talked about the dangers associated with acetaminophen. The drug is sold in several over the counter and prescription products, including Tylenol, Nyquil, and many narcotic-containing products. When taken in high doses, acetaminophen can cause serious liver damage, but infrequent use at the recommended dose is not harmful to most people.

In many cases, the danger comes not from the drug itself but from the way it interacts with other drugs or foods. Grapefruit and grapefruit juice, for example, have dangerous interactions with several medications, many of which are prescribed quite commonly. It’s important to always be cautious with everything you put in your body.

One of the sites I frequently use to check the safety information on a product is rxlist.com. The site contains the text and other information in package inserts, but the information is organized so it’s easy to find what you’re interested in. Near the top are tabs that provide information about dosing, side effects, and warnings. The text is presented in a font size is readable, and can be scaled up or down by the web browsing software. The drug search function is also “fuzzy,” meaning that you don’t need to know the exact spelling to find what you’re looking for. It’s best to be wary, however, because some drugs do have similar names that can be confusing.

This post refers to:

Franklin, Deborah. “Poisonings From a Popular Pain Reliever Are Rising.” New York Times. November 29, 2005.